Endocrine Abstracts (2018) 55 P29 | DOI: 10.1530/endoabs.55.P29

Rapid severe relapse of autoimmune hyperthyroidism following 15 years low dose carbimazole treatment

Victoria Millson, Alison Dawson & Steve Peasey


Bradford Royal Infirmary, Bradford, UK.


Case history: A 74 year old female was treated for hyperthyroidism of uncertain aetiology by her general practitioner. Carbimazole had been continued for 15 years - current dose 5 mg daily. Following referral to endocrine outpatients, consideration was given to stopping carbimazole as this treatment was possibly no longer required, although a small risk of relapse was accepted. Prior to stopping carbimazole, Free T4 - 10.5 pmol/l (7.5–21.1), TSH - 0.61 mU/l (0.35–4.7), TRAB <1.0 (negative). Twenty days following cessation of carbimazole the patient was admitted to hospital acutely unwell. She was breathless, mildly confused with anorexia and weight loss.

Investigations: She was in fast atrial fibrillation, had a positive TTU, microcytic anaemia: Hb - 77 g/l, MCV - 73 fL, WCC - 6.79×109/L, Ferritin – 40 ng/ml, CRP - 32, MSU no growth. Free T4 - 103 pmol/l (7.5–21.1), TSH <0.01mU/l (0.35–4.7), TRAB - 43.9 (>1.8 is positive). Thyroid isotope scan showed increased diffuse uptake.

Results and treatment: Treated for possible urine tract infection. Commenced on a beta-blocker and carbimazole 40 mg daily for autoimmune hyperthyroidism. Subsequent investigation of anaemia was unremarkable.

Conclusion and discussion: It is presumed that the initial hyperthyroid episode 15 years earlier was autoimmune. Long-term treatment with low dose carbimazole without ever having a trial period of withdrawal was inappropriate. The rapid and severe nature of the relapse of autoimmune hyperthyroidism after such long standing treatment with low dose carbimazole is exceedingly unusual. There is limited evidence that carbimazole has an immune modulating effect, perhaps seen with high doses. It is possible that low dose carbimazole was keeping the underlying autoimmune process in remission, given the dramatic change in TRAB. An alternative hypothesis is that an intercurrent urine infection triggered an immune response that also provoked the formation of TRAB. Hyperthyroidism can also be associated with a microcytic anaemia through disruption of iron metabolism. The patient has now been rendered euthyroid with carbimazole and sinus rhythm restored. Radioiodine treatment is planned.

Article tools

My recent searches

No recent searches.